Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS Memphis, TN

June 5, 201412 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 5, 2014, 3:29 PM CDT for 12 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2014, 3:29 PM CDT (20:29 UTC)
Expired
Jun 5, 2014, 7:30 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Henderson County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WGUS54 KMEG 052029
FFWMEG
TNC017-033-039-045-053-075-077-095-097-113-131-183-060030-
/O.NEW.KMEG.FF.W.0037.140605T2029Z-140606T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  DYER COUNTY IN NORTHWEST TENNESSEE...
  GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 730 PM CDT

* AT 327 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS 
  WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 
  HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY...
  HUMBOLDT...MILAN...TRENTON...LEXINGTON...JACKSON...DYERSBURG...  
  PARSONS...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3539 8802 3542 8806 3540 8810 3543 8821
      3559 8857 3563 8928 3569 8964 3627 8945
      3626 8852 3603 8854 3570 8802 3561 8803
      3553 8797 3549 8797 3545 8804 3541 8797
      3539 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:24 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 5, 2:24 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT THU JUN 5 2014

.DISCUSSION...

SHORT TERM...STATIONARY FRONT SITUATED JUST NORTH OF I-40...WITH
STRONG BOW ECHO TREKKING EAST AND BISECTING THE BOUNDARY. NUMEROUS
REPORTS OF TREES POWER LINES, POWER OUTAGES, AND STRUCTURAL DAMAGE
HAS BEEN GENERATED BY THE BOW IN ARKANSAS AND EXTREME WEST
TENNESSEE. EXPECTING THIS TREND TO CONTINUE AS IT TRACKS TOWARDS
THE TENNESSEE RIVER BY 5PM. OTHER CONVECTION THIS MORNING IN
NORTHWEST TENNESSEE HAS GENERATED OVER 3 TO 6 INCHES OF
RAINFALL...WITH ANOTHER 1 TO 3 INCHES ANTICIPATED AS THE LINE GOES
THROUGH. A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN TWO
THIRDS OF THE CWA THROUGH FRIDAY EVENING. A STRONG CAP AT 700MB
HAS KEPT THE BOW MAINLY NORTH OF THE MISSISSIPPI/TENNESSEE STATE
LINE...THOUGH EXTREME NORTHERN MISSISSIPPI MAY SEE SOME STRONG
WIND GUSTS. IN THE BOW'S WAKE...MORE UPSTREAM CONVECTION GROWTH
IS ANTICIPATED OVERNIGHT ADDING TO THE FLASH FLOOD THREAT...WITH
THE OTHER SEVERE WEATHER THREATS LIKELY TO DIMINISH.

FOR THIS WEEKEND...MODELS AGREE THAT THE MIDSOUTH WILL REMAIN UNDER
THE RING OF FIRE ALOFT WITH THE STATIONARY BOUNDARY BISECTING THE
AREA. NUMEROUS SHORTWAVES WILL ROUND THE SOUTHERN PLAINS RIDGE
PROVIDING OPPORTUNITIES FOR MORE SHOWERS AND STORMS...OF WHICH SOME
WILL BE STRONG OR SEVERE. CURRENT FLASH FLOOD WATCH GOES TO MIDNIGHT
FRIDAY NIGHT...BUT MAY BE NEEDED FARTHER INTO THE WEEKEND. SKIES
WILL REMAIN PARTLY TO MOSTLY CLOUDY AND WITH PERIODS OF RAINFALL
TEMPERATURES WILL LIKELY HAVE NUMEROUS SMALL FLUCTUATIONS THROUGHOUT
THE DAY. HAVE LOWERED HIGHS A DEGREE OR TWO.

EARLY NEXT WEEK...A STRONGER DISTURBANCE IS PROGGED TO BREAK OFF THE
WESTERLY FLOW ACROSS THE COUNTRY AND BECOME CUTOFF LATE MONDAY OVER
THE OZARKS. THIS FEATURE WILL KEEP THE UNSETTLED WEATHER PATTERN IN
THE MIDSOUTH THROUGH THE MIDDLE OF NEXT WEEK. HAVE LOWERED
TEMPERATURES A DEGREE OR TWO...BECOMING MORE SEASONAL FROM THE
PREVIOUS FORECAST...TO ACCOUNT FOR THIS. CAPE VALUES EXCEEDING 2000
J/KG WILL KEEP A SEVERE THREAT OVER THE REGION THIS PERIOD.

JAB

&&

.AVIATION...

18Z TAF CYCLE

NUMEROUS ROUNDS OF THUNDERSTORMS WILL PROVIDE INTERIVALS OF MVFR
CONDITIONS THROUGH THE TAF PERIOD. THE FIRST MAIN COMPLEX OF
STORMS WILL BE THIS AFTERNOON. THE SECOND ROUND WILL BE NEAR
DAYBREAK EARLY FRIDAY MORNING. WIND GUSTS MAY EXCEED 40 KTS WITH
THE STRONGER STORMS THIS AFTERNOON.

OUTSIDE OF THE STORMS...EXPECT VFR CONDITIONS WITH LIGHT WINDS AND
MAINLY MID LEVEL CLOUDS 10-15 KFT.

SWC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ALCORN-BENTON MS-
     DESOTO-MARSHALL-PRENTISS-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION.

TN...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 5, 2:26 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT THU JUN 5 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
226 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
ARKANSAS...THE BOOTHEEL OF MISSOURI...EXTREME WEST TENNESSEE...AND
EXTREME NORTHWEST MISSISSIPPI TODAY AND TONIGHT. THE PRIMARY
THREATS WILL BE WIDESPREAD DAMAGING WINDS AND FLASH FLOODING.
SECONDARY THREATS WILL BE LARGE HAIL AND ISOLATED TORNADOES.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST TENNESSEE...NORTH MISSISSIPPI AND EAST CENTRAL
ARKANSAS TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND FLASH FLOODING. THE SECONDARY THREATS WILL BE LARGE HAIL
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE MID-SOUTH FOR FRIDAY AND SATURDAY. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MIDSOUTH THIS
AFTERNOON AND POSSIBLY OVERNIGHT.

JAB

In the hours before

Local storm report, Jun 5, 2:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     BOLTON                  35.32N 89.76W
06/05/2014                   SHELBY             TN   BROADCAST MEDIA

            TREES DOWN BLOCKING ROSEMARK RD IN SHELBY COUNTY

&&

JPM
Local storm report, Jun 5, 2:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     MILLINGTON              35.33N 89.89W
06/05/2014                   SHELBY             TN   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWERLINES DOWN IN MILLINGTON

&&

JPM
Local storm report, Jun 5, 2:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     E DYER                  36.07N 88.99W
06/05/2014                   GIBSON             TN   TRAINED SPOTTER

            SPOTTER REPORTS 50 TO 60 MPH WINDS WITH A LOT OF TREE
            DAMAGE

&&

JPM
Local storm report, Jun 5, 2:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     EADS                    35.20N 89.67W
06/05/2014                   SHELBY             TN   PUBLIC

            COLLIERVILLE ARLINGTON RD IS BLOCKED BETWEEN DONELSON AND
            64 DUE TO DOWN TREES

&&

JPM
Local storm report, Jun 5, 3:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     JACKSON                 35.63N 88.83W
06/05/2014  M68 MPH          MADISON            TN   ASOS

            ASOS AT KMKL REPORTED

&&

JPM
Special weather statement, Jun 5, 3:11 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT THU JUN 5 2014

MSZ004-009-014-016-052045-
UNION MS-TIPPAH MS-PRENTISS MS-LEE MS-
311 PM CDT THU JUN 5 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO
50 MPH WAS LOCATED FROM BOONEVILLE TO 6 MILES SOUTHWEST OF NEW
ALBANY AT 312 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN LEE...PRENTISS...TIPPAH AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR BALDWYN...BOONEVILLE AND NEW ALBANY...SHOULD MONITOR
THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3444 8856 3430 8872 3434 8883 3437 8883
      3437 8889 3446 8914 3461 8904 3480 8886
      3468 8857 3476 8836 3474 8833 3471 8833
TIME...MOT...LOC 2012Z 292DEG 32KT 3467 8851 3453 8885
          3444 8907

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:41 PM CDTSevere Thunderstorm WarningMEGHenry49 min
Jun 4, 11:19 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley41 min
Jun 4, 11:48 PM CDTSevere Thunderstorm WarningMEGBenton, Henry27 min
Jun 4, 11:55 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Obion, Weakley50 min
Jun 5, 12:47 AM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley43 min
Jun 5, 1:26 AM CDTSevere Thunderstorm WarningMEGWeakley49 min
Jun 5, 1:43 AM CDTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Jun 5, 4:36 AM CDTFlash Flood WarningMEGBenton, Carroll, Decatur, Henderson3 hr
Jun 5, 7:48 AM CDTAreal Flood WarningMEGBenton, Carroll, Decatur, Henry6 hr
Jun 5, 8:24 AM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley51 min
Jun 5, 8:44 AM CDTFlash Flood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more39 hr
Jun 5, 9:06 AM CDTFlash Flood WarningMEGCarroll, Decatur, Gibson, Henderson, Madison3 hr
Jun 5, 11:37 AM CDTSpecial Weather StatementMEGMadison23 min
Jun 5, 12:38 PM CDTFlash Flood WarningMEGCarroll, Crockett, Decatur, Dyer, Gibson, Haywood and 6 more3 hr
Jun 5, 1:15 PM CDTSpecial Weather StatementMEGHaywood, Madison30 min
Jun 5, 1:20 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton40 min
Jun 5, 1:44 PM CDTAreal Flood WarningMEGBenton, Carroll, Decatur, Henry6 hr
Jun 5, 2:02 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more28 min
Jun 5, 2:05 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 2 more40 min
Jun 5, 2:11 PM CDTFlash Flood WarningMEGChester, Decatur, Fayette, Hardeman, Hardin, Haywood and 3 more4 hr
Jun 5, 2:17 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, McNairy, Madison43 min
Jun 5, 2:36 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Dyer, Gibson, Henderson and 4 more24 min
Jun 5, 2:45 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy45 min
Jun 5, 2:58 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Dyer, Gibson and 5 more47 min
Jun 5, 3:00 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Hardin, McNairy, Madison45 min
Jun 5, 3:28 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson32 min
Jun 5, 3:50 PM CDTSpecial Weather StatementMEGBenton, Decatur10 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.